Gym fanatic, 22, thought her hip pain was a pulled muscle, but scans revealed blood clots which doctors say were caused by the contraceptive pill and could have killed her

A gym fanatic claims she almost died after battling hip pain as a pulled muscle turned out to be a symptom of blood clots all over her body.

Holly Whitehall first felt pain in her left hip in October last year, but she simply blamed it on going to the gym too much.

The 22-year-old paralegal from Nottingham decided to visit her GP when the pain continued to worsen and was advised to go to A&E after doctors suspected an ovarian cyst.

But further tests at Nottingham City Hospital revealed she had multiple fatal blood clots in her lungs, stomach and left leg.

Ms Whitehall says doctors discovered the deadly clusters just 10 days before she was due to fly to Australia – a six-month dream trip that doctors say could have killed her before she got home.

Holly Whitehall, 22, first felt her left hip hurt in October last year, but she simply blamed it on going to the gym too much

Decided to go to GP as pain continued to worsen and was advised to go to A&E where tests showed she had blood clots

Decided to go to GP as pain continued to worsen and was advised to go to A&E where tests showed she had blood clots

She said she is “lucky to be alive” as she claims doctors told her the blood clots were a rare complication of taking the combined contraceptive pill.

Ms Whitehall had tried three different combination pills since the start of 2022.

But she believes the “aching, growing pain” in her hip was caused by the contraceptive.

“I suddenly started having pain at the top of my hip, but I go to the gym quite often so I thought I had just pulled a muscle,” she said.

‘I didn’t think anything of it. It was like an aching, growing pain.

She had tried three different combination pills since the beginning of 2022.  But she didn't think the

She had tried three different combination pills since the beginning of 2022. But she didn’t think the “aching, growing pain” was caused by the pill

She had tried everything to ease the pain in her hip, from ice packs to heat, but nothing worked

She had tried everything to ease the pain in her hip, from ice packs to heat, but nothing worked

Doctors found clots in her lungs, stomach and left leg and were shocked that it had not affected her breathing

Doctors found clots in her lungs, stomach and left leg and were shocked that it had not affected her breathing

‘A few days later I thought “this is going to be quite painful”, so I tried the classic ice pack and heat, but nothing helped.

‘My parents actually said, “Maybe you should go to the doctor and get it checked out,” so I went to the doctor and they did tests.

‘At the emergency room I felt more and more uncomfortable. I was in a lot of pain and they basically told me that they found blood clots in my leg and that they were going up to my hip.

‘The pain in my leg became so bad that I eventually could no longer walk.

‘There were clots in my lungs, stomach and left leg. They were shocked that it didn’t affect my breathing.

Mrs Whitehall underwent two operations to remove the clots and had a stent placed in her hip

Mrs Whitehall underwent two operations to remove the clots and had a stent placed in her hip

Mrs Whitehall will now continue to take blood-thinning medicines for the rest of her life

Mrs Whitehall will now continue to take blood-thinning medicines for the rest of her life

Although blood clots are a side effect of the pill, only one in 1,000 will experience them as a direct result of the contraceptive.

Although blood clots are a side effect of the pill, only one in 1,000 will experience them as a direct result of the contraceptive.

‘They said it was a significant amount of money and that I was lucky to be alive. I was quite petrified.

“I was supposed to travel to Australia two weeks later and they basically said if I had gotten on the plane I wouldn’t have made it home.”

Mrs Whitehall underwent two operations to remove the clots and underwent surgery to restore circulation to her hip.

She will now have to take blood-thinning medications for the rest of her life.

Blood clots are a side effect of using the combined pill, but this risk is very small.

Further tests revealed that Mrs Whitehall had antiphospholipid syndrome (APS) – an immune system disorder that causes an increased risk of blood clots

Further tests revealed that Mrs Whitehall had antiphospholipid syndrome (APS) – an immune system disorder that causes an increased risk of blood clots.

According to the NHS, only one in a thousand people who use combined hormonal contraception, such as the pill, are at risk of developing blood clots.

These blood clots can appear in the legs or lungs and put you at risk for a heart attack or stroke.

A doctor, nurse or pharmacist should check whether you have certain risk factors, such as blood clots, a heart problem or migraine, before prescribing the pill. They should also check your blood pressure.

Further tests revealed that Mrs Whitehall had antiphospholipid syndrome (APS) – an immune system disorder that causes an increased risk of blood clots.

Certain medications, including the combined contraceptive pill, can cause APS in some people. An unhealthy diet, insufficient exercise and smoking are also risk factors, according to the NHS.

Ms Whitehall is warning others not to ignore the possible warning signs of a blood clot

Ms Whitehall is warning others not to ignore the possible warning signs of a blood clot

After her three-week hospital stay last year, she is now urging others not to ignore the aches and pains, especially if they are taking the combined pill.

“The doctors said this could possibly have happened in the future due to underlying problems with the APS, but it was triggered and caused by the pill,” she said.

‘What scares me most is not knowing what was happening in my body and how quickly it came out of nowhere. You never think it will happen to you.

‘I would tell people not to ignore the signs or pain you get, especially if you’re on the pill.

‘I tell everyone to have everything checked just to be sure. I probably postponed treatment for myself because I thought it was a minor problem.

“Just consider all birth control options and whether you actually need them.”

THE RISK IS VERY SMALL, BUT THE PILL CAN CAUSE BLOOD CLOTS

Birth control pills that contain estrogen can make the blood clot more easily.

This can lead to a clot in the leg, known as deep vein thrombosis, or in the lung, which is called a pulmonary embolism.

Blood clots can also cause a heart attack or stroke.

The risk of developing a blood clot from the pill is ‘very small’.

Nevertheless, it is unlikely that a doctor will prescribe the contraceptive if a woman has two or more of the following risk factors:

  • 35 years or older
  • Smokes or has quit within the past year
  • Is very overweight
  • Have migraines or high blood pressure
  • Have previously had a blood clot or stroke
  • Had a close relative who developed a clot before age 45
  • Has been immobile for a long time, like wheelchair users

Source: NHS